Alert archive / New Mexico / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 277, NWS Albuquerque, NM

August 14, 2018Colfax County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Aug 14, 2018, 8:50 PM MDT for Colfax County, New Mexico. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 14, 2018, 8:50 PM MDT (02:50 UTC)
Expired
Aug 14, 2018, 9:45 PM MDT
In force
55 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

County Colfax County, NM

The radar

The Pueblo radar (KPUX), 210 km from the middle of the area, began a volume at 02:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 2.8 hours before the alert went out and 383 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2018-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 507 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2018-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
507 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
2178 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 5:52 PM MDT, 2 hours 58 minutes earlier.

Area forecast discussion, Aug 14, 5:52 PM MDT, 2 hours 58 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
552 PM MDT Tue Aug 14 2018

.AVIATION...
00Z TAF CYCLE
No significant impacts are expected at terminal locations through
the overnight outside of brief gusty and erratic outflow winds near
showers/storms. The primary aviation forecast challenge will be the
timing and strength of a backdoor front that may result in an east
canyon wind at KABQ. There are some model uncertainties, but opted
to favor a later onset due to a lack of significant convection east
of the central mountain chain. An Aviation Weather Warning (AWW) is
unlikely. Storm coverage will increase tomorrow afternoon and have
introduced a few VCSH/VCTS in TAFs to hint at the potential. Future
updates can fine-tune these convective details. DPorter

&&

.PREV DISCUSSION...248 PM MDT Tue Aug 14 2018...
.SYNOPSIS...
Look for an uptick in storm coverage through Thursday as moisture
gradually increases over the area, with the northeast quarter favored
for strong storms and locally heavy rainfall. Storms will trend up
further over the weekend, especially across eastern New Mexico, as a
disturbance moves east out of the southern Rockies. The disturbance
will push a backdoor cold front down the eastern plains Sunday and
provide some cooling going into early next week. An active
thunderstorm regime will persist into early next week, except across
northwest New Mexico where a drier atmosphere will prevail as high
pressure strengthens over Arizona and Utah.

&&

.DISCUSSION...
A slight uptrend in PWATs overnight and a backdoor front draped
across the northeast should improve thunderstorm coverage later this
afternoon/evening, despite the upper high moving directly overhead.
PWATs are forecast to continue to rise Wednesday, as will rain
chances, especially across the northeast highlands/plains where a few
strong to potentially severe storms will be possible by late day
thanks to slightly increased shear and instability. Added locally
heavy rainfall to the northeast for Wednesday afternoon/evening given
impressive qpf from the latest GFS and NAM solutions and solid
10-20kts of low level inflow being modeled with dewpoint temperatures
in the mid 50s to near 60. Similar setup for Thursday when PWATs are
forecast to peak, although shear and steering flow will trend down.

Weak low pressure aloft, currently offshore of Oregon, is forecast to
open up and get picked-up by the westerlies then move across the
Intermountain West through the weekend. By late Saturday, the
shortwave trough is forecast to dive southeast across the central
and southern Rockies, which will invigorate convection across
northern New Mexico. By Sunday, the shortwave will eject east out of
the southern Rockies and send a backdoor cold front down the eastern
plains, which will lead to a round of deep convection. Moisture from
the backdoor front and potential convective outflow will race west
Sunday night and recharge moisture to near the Continental Divide,
setting the stage for an active start to next week. Northwest New
Mexico will likely remain dry and relatively hot early next week due
to subsidence from a strengthening upper level high over AZ/UT.

11

&&

.FIRE WEATHER...
No critical fire weather conditions anticipated through the upcoming
weekend. Overnight humidity recoveries will generally be good to
excellent, but there will be only fair recoveries far northwest New
Mexico this weekend. Spotty fair to poor vent rates Wednesday west
and central will be followed by more widespread fair to poor rates
Thursday and Friday.

Showers and storms will continue to fire over the higher terrain
this afternoon and Wednesday afternoon. The Rio Grande Valley will
experience a burst of east winds this evening and possibly Wednesday
evening, which helps slosh moisture progressively westward. At the
same time, the upper high center will drift from western New Mexico
to the southeast, also circulating moisture from the south through
Arizona and into New Mexico. Therefore, showers and thunderstorms
will likely be more widespread this afternoon and evening, and will
see another increase Wednesday into Thursday. Friday appears rather
active as well. Storm motion will be relatively slow through
Wednesday and somewhat erratic, increasing the potential for heavy
rainfall. Highs will be within a few degrees of normal.

The upper high center may wobble to the southeast of New Mexico late
this week, then re-form and/or strengthen back to our west early
next week. A stronger front associated with a vigorous upper trough
is forecast to push into eastern New Mexico Sunday night/Monday.
Drier air may inhibit convection over the far northwest corner
during the weekend but the central and especially the east still
appear to be active.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&

46
Hazardous weather outlook, Aug 14, 3:11 AM MDT, 17 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
311 AM MDT Tue Aug 14 2018

NMZ501>540-151100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
311 AM MDT Tue Aug 14 2018

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms across northeastern New Mexico
later today will be capable of locally heavy rainfall, strong outflow
winds, frequent lightning strikes, and small hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The coverage of showers and thunderstorms with heavy rainfall will
increase through the end of the week. Some of these storms may become
locally strong with frequent lightning strikes, gusty winds, and hail.
The risk for flash flooding will also increase, especially around the
higher terrain, recent wildfire burn areas, and locations that receive
several rounds of heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Guyer

In the hours before

Special weather statement, Aug 14, 8:44 PM MDT, 6 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
844 PM MDT TUE AUG 14 2018

NMZ515-527-150300-
East Slopes Sangre de Cristo Mountains-Raton Ridge/Johnson Mesa-
844 PM MDT TUE AUG 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL COLFAX COUNTY UNTIL
900 PM MDT...

At 843 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles northwest of Raton Crews Airport, or 16 miles west of Raton,
moving east at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will move along state road 555 within rural areas of
north central Colfax County.

&&

LAT...LON 3670 10467 3685 10500 3700 10495 3699 10458
TIME...MOT...LOC 0243Z 283DEG 10KT 3687 10473

Guyer

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 8:44 PM MDTSpecial Weather StatementABQColfax16 min
Aug 14, 9:37 PM MDTAreal Flood AdvisoryABQColfax113 min
Aug 14, 9:45 PM MDTSevere Thunderstorm WarningABQColfax60 min
Aug 14, 10:51 PM MDTSpecial Weather StatementABQColfax9 min
Aug 14, 11:14 PM MDTAreal Flood AdvisoryABQColfax98 min
Aug 14, 11:27 PM MDTSevere Thunderstorm WarningABQColfax, Mora41 min
Aug 15, 12:06 AM MDTSpecial Weather StatementABQHarding24 min
Aug 15, 12:07 AM MDTAreal Flood AdvisoryABQColfax, Mora113 min
Aug 15, 12:15 AM MDTAreal Flood AdvisoryABQMora, San Miguel2 hr
Aug 15, 12:51 AM MDTSpecial Weather StatementABQSan Miguel24 min
Aug 15, 1:18 AM MDTSpecial Weather StatementABQSan Miguel27 min
Aug 15, 1:48 AM MDTSpecial Weather StatementABQSan Miguel27 min
Aug 15, 1:00 PM MDTAreal Flood AdvisoryABQCibola2 hr
Aug 15, 1:29 PM MDTFlash Flood WarningABQCibola3 hr
Aug 15, 1:55 PM MDTSpecial Weather StatementABQColfax35 min
Aug 15, 2:18 PM MDTSpecial Weather StatementABQSanta Fe27 min
Aug 15, 2:33 PM MDTAreal Flood AdvisoryABQBernalillo, Torrance117 min
Aug 15, 2:39 PM MDTSpecial Weather StatementABQLos Alamos36 min
Aug 15, 2:42 PM MDTSpecial Weather StatementABQTorrance33 min
Aug 15, 2:50 PM MDTSpecial Weather StatementABQSanta Fe25 min
Aug 15, 2:59 PM MDTSpecial Weather StatementABQMora46 min
Aug 15, 3:03 PM MDTAreal Flood AdvisoryABQSanta Fe117 min
Aug 15, 3:20 PM MDTSpecial Weather StatementABQColfax25 min
Aug 15, 3:32 PM MDTSevere Thunderstorm WarningABQUnion26 min
Aug 15, 3:34 PM MDTSpecial Weather StatementABQTorrance26 min
Aug 15, 3:46 PM MDTSpecial Weather StatementABQColfax44 min
Aug 15, 4:23 PM MDTSpecial Weather StatementABQUnion22 min
Aug 15, 4:24 PM MDTSpecial Weather StatementABQMora36 min
Aug 15, 4:28 PM MDTSpecial Weather StatementABQMora32 min
Aug 15, 4:30 PM MDTSevere Thunderstorm WarningABQUnion24 min
Aug 15, 4:39 PM MDTAreal Flood AdvisoryABQBernalillo, Sandoval111 min
Aug 15, 4:42 PM MDTSevere Thunderstorm WarningABQHarding, Mora37 min
Aug 15, 4:50 PM MDTSpecial Weather StatementABQSanta Fe25 min
Aug 15, 4:53 PM MDTAreal Flood AdvisoryABQTorrance112 min
Aug 15, 4:55 PM MDTSpecial Weather StatementABQUnion35 min
Aug 15, 4:57 PM MDTSpecial Weather StatementABQRoosevelt33 min
Aug 15, 5:08 PM MDTAreal Flood AdvisoryABQSan Miguel2 hr
Aug 15, 5:38 PM MDTSpecial Weather StatementABQRoosevelt37 min
Aug 15, 5:48 PM MDTAreal Flood AdvisoryABQBernalillo117 min
Aug 15, 5:54 PM MDTSpecial Weather StatementABQGuadalupe51 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.